Accidentally Took Two Wellbutrin XL Pills
In our latest question and answer, the pharmacist discusses, what can happen, and what to do if you accidentally take an extra dose of Wellbutrin.
This morning I woke up and went about my usual routine. Before I left for work, for some reason, I took my morning medicine again and realized I took two doses of my Wellbutrin XL by accident. I am writing this in the afternoon, and I feel a little lightheaded and sort of out of it, but feel okay otherwise. Am I going to be okay?
Last updated Sep 29, 2023
- If you or someone you know may have accidentally taken too much Wellbutrin (bupropion), you should contact the Poison Control Center at 1-800-222-1222, or visit their website (poison.org)
- The prescribing information for Wellbutrin XL states that overdoses of up to 30 grams (not milligrams) have been reported. Cases of overdose are associated with seizures.
- Potential side effects from taking too much Wellbutrin include nausea, dizziness, heart rate changes, palpitations, loss of consciousness, muscle rigidity, and breathing problems.
- The major side effects of Wellbutrin overdose are associated with very high doses (> 10 grams). Accidentally taking one extra dose will likely only result in mild side effects.
If you accidentally took an extra dose of Wellbutrin XL, the first step you should take is to contact the Poison Control Center at 1-800-222-1222 or visit their website (Poison.org) to be evaluated.
In general though, Wellbutrin, even at relatively high doses, isn't likely to cause major problems for you, but if you have a history of seizures, or are taking other medications that increase your risk of having them, it's important to go to the emergency department after an accidental overdose to help mitigate this risk.
Thanks so much for reaching out to us Syreen.
Accidentally taking an extra dose of any medication can certainly happen by mistake, so you're not alone, and it is extremely important to be aware of the steps that you should take if a situation like this occurs.
The first step you should take (aside from going to the emergency department if you are feeling any sort of negative symptom) is to contact the Poison Control Center at 1-800-222-1222, or visit their website (Poison.org), to be evaluated.
Their website has a wonderful tool for assessing your risk of side effects and serious reactions in situations where you accidentally take more medication than prescribed. I highly recommend using it.
Accidentally Overdosing On Wellbutrin
Moving on to Wellbutrin.
The maximum recommended daily dose of Wellbutrin XL (brand name for bupropion) is 450mg. The main concern with high doses of Wellbutrin (at 450mg and higher), is the risk of seizures.
In fact, the prescribing information for the drug states that at 450mg, in clinical trials, the seizure rate is 0.4% in patients, which is well above the rate of other antidepressants. Per the prescribing information:
Bupropion is associated with seizures in approximately 0.4% (4/1,000) of patients treated at doses up to 450 mg/day. This incidence of seizures may exceed that of other marketed antidepressants by as much as 4-fold.
Now, you don't mention in your question the actual dose you took. Wellbutrin XL comes in a 150mg strength and a 300mg strength. If you accidentally took two 150mg tablets, you're still well within the recommended dosage range. If you accidentally took two 300mg, you would be above the maximum recommended range.
The good news is even if you accidentally took 600mg, if you have no history of seizures, and are not taking any medication that would make you more susceptible to them, you probably will not experience any major side effects from that extra dose you took.
Most likely, you would experience the usual side effects of Wellbutrin, like nausea and dizziness.
PubChem, a resource provided by the National Institute of Health, states that unintentional doses of up to 10 grams (that's 10,000 milligrams) in young children have resulted in minimal toxicity:
Unintentional ingestion of bupropion in young children has generally resulted in limited toxicity.
The point I am trying to make here is that Wellbutrin, even at relatively high doses, isn't likely to cause major problems for you. Taking an extra dose by accident will, in the vast majority of cases, not cause too many serious problems.
However, deliberately overdosing on large amounts is another situation. The prescribing information for Wellbutrin has data on reported overdoses up to 30 grams (that is 200 Wellbutrin 150mg pills). It states:
Overdoses of up to 30 g or more of bupropion have been reported. Seizure was reported in approximately one-third of all cases. Other serious reactions reported with overdoses of bupropion alone included hallucinations, loss of consciousness, sinus tachycardia, and ECG changes such as conduction disturbances (including QRS prolongation) or arrhythmias. Fever, muscle rigidity, rhabdomyolysis, hypotension, stupor, coma, and respiratory failure have been reported mainly when bupropion was part of multiple drug overdoses. Although most patients recovered without sequelae, deaths associated with overdoses of bupropion alone have been reported in patients ingesting large doses of the drug.
The 'large doses' the above references, are again, near 30 grams....which is nowhere near what you would be ingesting taking just one extra dose of your medication.
Side Effects Of Taking Too Much Wellbutrin
As mentioned above, any side effects you experience by taking one extra dose of Wellbutrin will most likely be mild and would be similar to the usual side effects of the drug. This includes:
I want to emphasize that Wellbutrin does have a higher risk of causing seizures than other antidepressant medications. Therefore, if you do have a history of them, or are taking other medications that increase your risk of having them, I would highly recommend going to the emergency department after an accidental overdose to help mitigate this risk.
If you don't have a history of seizures, you will probably only have mild side effects after one extra dose, but be sure to check out Poison.org or your doctor anyway.
If you accidentally did take an extra dose of Wellbutrin, you may be wondering how you should approach your next scheduled dose.
For most individuals, you should not skip your next scheduled dose of Wellbutrin and take it as scheduled.
However, as everyone's medical situation is different, you should check with your doctor or pharmacist first.
Thank you again for reaching out and please do so again in the future if you have any questions!
- Dr. Brian Staiger, PharmD
- 78468 views
Was this article helpful?
Visit Our Drug-Herbal Interaction Checker
Popular Interaction Pages
Can creatine be taken while using a meloxicam pres...Aug 15, 2023
Hello, I take 100 mcg of levothyroxine per day for...Aug 30, 2023